MAUDE Adverse Event Report: STRYKER GMBH HEADLESS COMPRESSION SCREW FIXOS Ø4.0MM / L42MM; SCREW, FIXATION, BONE

STRYKER GMBH HEADLESS COMPRESSION SCREW FIXOS Ø4.0MM / L42MM; SCREW, FIXATION, BONE
Model Number 658042
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Ambulation or Postural Difficulties (2544); Implant Pain (4561)
Date of Event 07/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device retained by hospital.
 
Event or Problem Description
On (b)(6) 2021 the patient's foot became very red and painful and she had a difficult time walking.The patient went to the emergency room, and it was found the patient had a non-union.The patient was hospitalized for 2 days.On (b)(6) 2021 the screw was removed, and it was found she ha non-union after arthrodesis.The patient was released and advised to say off her foot for 8 weeks.The hospital retained the screw.
 
Additional Manufacturer Narrative
Please note correction to b2 and h6 (device, method and clinical signs codes).The reported event could not be confirmed since the device was not returned for evaluation and no other evidence was provided.More detailed information about the complaint event, such as the x-rays as well as the affected device must be available in order to determine the exact root cause of the complaint event.However, since operative reports were provided, the opinion of a medical expert was requested to understand why the non-union and the breakage of the implant could have happened: " [.] question: [.] up to (b)(6) 2019, a union was formed if they state that everything was okay and that patient did not have pain.What could have caused the pain to have started afterwards ? can an implant fail after bone consolidation was reached ? or does the patient necessarily need a second trauma for example for that ? answer: there are two options: 1) there was an incomplete fusion which may have been related to an improper technique, maybe not enough cartilage was removed, the joint was not prepared enough for a proper fusion.Or 2) there was no fusion, but a non-union, which up until that point had not caused symptoms.In these cases a minor trauma could have caused the incomplete fusion or the non-union to become symptomatic.A second trauma would have needed to be very severe if a properly fused bone would break at that point.Q: was the hcp supposed to remove the broken hardware in the revision reported in april 2021 when they noticed it was broken ? a: there is no need to remove a broken screw, only if the screw is symptomatic there may be a reason.After clearly explaining to the patient that screw removal may not be simple and easy and may cause additional / new complications, since in some cases you may need to demolish surrounding bone or tissue to get to the broken implant, which usually can make things worse.Especially if these headless screws are covered with bony tissue you may end up doing more damage to the patient.[.]" as stated above, multiple root causes could have caused the non-union of the bone which could have lead to the patient's pain and device breakage.However, without the x-rays and more information about if the patient underwent any trauma, nothing can be stated for sure.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
On (b)(6) 2021 the patient's foot became very red and painful and she had a difficult time walking.The patient went to the emergency room, and it was found the patient had a non-union.The patient was hospitalized for 2 days.On (b)(6), 2021 the screw was removed, and it was found she ha non-union after arthrodesis.The patient was released and advised to say off her foot for 8 weeks.The hospital retained the screw.

Brand Name
HEADLESS COMPRESSION SCREW FIXOS Ø4.0MM / L42MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12579489
Report Number0008031020-2021-00431
Device Sequence Number3487757
Product Code HWC
UDI-Device Identifier07613252707028
UDI-Public07613252707028
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133451
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number658042
Device Catalogue Number658042
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer12/23/2021
Initial Report FDA Received Date10/05/2021
Supplement Report FDA Received Date01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexFemale
Patient Weight77 KG
Patient RaceWhite